Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Non-existence of quadratic harmonic maps of $ S^{4}$ into $ S^{5}$ or $ S^{6}$


Authors: Faen Wu and Xinnuan Zhao
Journal: Proc. Amer. Math. Soc. 141 (2013), 1083-1091
MSC (2010): Primary 58E20; Secondary 53C43
DOI: https://doi.org/10.1090/S0002-9939-2012-11460-1
Published electronically: July 16, 2012
MathSciNet review: 3003698
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we settle the last two open cases of non-existence of full quadratic harmonic maps from $ S^{4}$ to $ S^{5}$ or $ S^{6}$. Assume that there exist full quadratic harmonic maps from $ S^{4}$ to $ S^{n}$ for some integer $ n$. As a consequence of our theorem we obtain that the sufficient and necessary condition of the existence of such maps is that $ n$ satisfy $ 4\leq n\leq 13$ and $ n\neq 5,6$.


References [Enhancements On Off] (What's this?)

  • 1. J.W.S. Cassels, On the representation of rational functions as sums of squares, Act. Arith. 9 (1964), 79-82. MR 0162791 (29:95)
  • 2. J. Eells, L. Lemaire, Selected topics in harmonic maps, CBMS Regional Conf. Ser. in Math. 50, Amer. Math. Soc., Providence, RI, 1983. MR 703510 (85g:58030)
  • 3. J. Eells, A. Ratto, Harmonic maps and minimal immersions with symmetries, Ann. of Math. Stud., vol. 130, Princeton University Press, 1993. MR 1242555 (94k:58033)
  • 4. H. Gauchman, G. Tóth, Constructions of harmonic polynomial maps between spheres, Geom. Dedicata 50 (1994), 57-79. MR 1280796 (95m:58043)
  • 5. G. Tóth, Harmonic maps and minimal immersions through representation theory, Academic Press, Boston, 1990. MR 1042100 (91a:58050)
  • 6. G. Tóth, Classification of quadratic harmonic maps of $ S^{3}$ into spheres, Indiana University Math. J. 36 (1987), 231-269. MR 891772 (89b:58058)
  • 7. H.X. He, H. Ma, F. Xu, On eigenmaps between spheres, Bull. London Math. Soc. 35 (2003), 344-354. MR 1960944 (2003m:53109)
  • 8. K.Y. Lam, Some new results on composition of quadratic forms, Invent. Math. 79 (1985), 467-474. MR 782229 (86e:11027)
  • 9. Z.Z. Tang, Harmonic polynomial morphisms between Euclidean spaces, Science China, Ser. A. 42 (1999), 570-576. MR 1717002 (2000i:53095)
  • 10. Z.Z. Tang, New constructions of eigenmaps between spheres, Internat. J. Math. 12 (2001), 277-288. MR 1841516 (2002j:58027)
  • 11. K. Ueno, Some new examples of eigenmaps from $ S^{m}$ into $ S^{n}$, Proc. Japan Academy, Ser. A, 69 (1993), 205-208. MR 1232826 (94d:57061)
  • 12. P. Yiu, Quadratic forms between spheres and the nonexistence of sums of squares formulae, Math. Proc. Camb. Phil. Soc. 100 (1986), 493-504. MR 857724 (87m:55019)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 58E20, 53C43

Retrieve articles in all journals with MSC (2010): 58E20, 53C43


Additional Information

Faen Wu
Affiliation: Department of Mathematics, School of Science, Beijing Jiaotong University, Beijing, People’s Republic of China, 100044
Email: fewu@bjtu.edu.cn

Xinnuan Zhao
Affiliation: Guangxi University of Technology, Lushan College, Liuzhou, People’s Republic of China, 545616
Email: 06121962@bjtu.edu.cn

DOI: https://doi.org/10.1090/S0002-9939-2012-11460-1
Keywords: Quadratic harmonic map, $n$-dimensional sphere, Euclidean space
Received by editor(s): July 19, 2011
Published electronically: July 16, 2012
Additional Notes: The first author is supported by NSFC No. 11171016
Communicated by: Chuu-Lian Terng
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society